Hail, Macoupin
- When
- March 14, 5:51 PM CST to 5:53 PM CST
- Where
- Macoupin County, 0.99 mi ESE of Benld to Mt Olive
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.093, -89.804
Scattered thunderstorms developed over the region. A few of the storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Scattered thunderstorms developed over the region. A few of the storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 14, 2:19 PM CST, 3 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 319 PM CDT WED MAR 14 2012 .SHORT TERM... ISSUED AT 215 PM CDT WED MAR 14 2012 (TONIGHT AND THURSDAY) MAIN CONCERN CONTINUES TO BE THE CHANCES OF THUNDERSTORMS THE NEXT 24 HOURS. LATEST RUNS OF THE RUC/HRRR/LOCAL WRF STILL INDICATE THAT THE ONGOING DEVELOPMENT OF STORMS OVER SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS WILL PUSH EAST OF THE CWA EARLY IN THE EVENING. CHANCES WILL THEN BE LOWER LATE EVENING INTO THE OVERNIGHT AS WEAK ASCENT WEAKENS AND INSTABILITY BECOMES ELEVATED. CHANCES WILL INCREASE AGAIN LATE TONIGHT OVER THE SOUTHERN CWA AS BOTH THE LOCAL WRF/GFS ARE SHOWING AN INCREASE IN 925-850MB MOISTURE CONVERGENCE OVER SOUTHERN MO AND IL AROUND 12Z. EXACT EVOLUTION OF CONVECTION TOMORROW IS IN QUESTION AS UPPER SUPPORT IS LACKING AND THE LOW LEVEL MOISTURE CONVERGENCE WEAKENS BY LATE MORNING. DO EXPECT THAT ATMOSPHERE WILL ONCE AGAIN BECOME VERY UNSTABLE WHICH WARRANTS KEEPING THE CHANCE OF THUNDERSTORMS THROUGH THE DAY...PARTICULARLY ALONG ANY RESIDUAL OUTFLOW BOUNDARIES. WENT TOWARD THE WARMER SIDE OF GUIDANCE TONIGHT GIVEN THE CURRENT DEWPOINTS AND EXPECTED SCT-BKN CLOUDS. THE COOLER TEMPERATURES IN THE MID 70S FOR TOMORROW LOOK REASONABLE GIVEN THERE SHOULD BE MORE CLOUDS AND BETTER RAIN CHANCES. OTHERWISE THE REST OF THE CWA SHOULD HAVE ANOTHER DAY OF 80+ DEGREES. BRITT && .LONG TERM... ISSUED AT 318 PM CDT WED MAR 14 2012 (TOMORROW NIGHT THROUGH WED) FEW CHANGES WERE MADE TO THE LATTER HALF OF THE SHORT TERM. MDLS SHOW LITTLE CHANGE IN AIRMASS INTO THE FIRST HALF OF THE WEEKEND. HAVE THEREFORE KEPT A PERSISTENCE FORECAST GOING WITH HIGHS IN THE 80S WITH CHANCE OF TSRA. DIFFICULT TO GET REAL SPECIFIC REGARDING TIMING OF ANY TSRA TOO FAR OUT. MDLS INDICATE BEST CHANCES WILL BE DURING THE AFTERNOON AND INTO EARLY EVENING HOURS. HOWEVER...SOME INDICATION CONTINUES OF TSRA DEVELOPING DURING THE PRE-DAWN HOURS AND CONTINUING INTO THE MORNING. MDLS SUGGEST A MCS/MCV DEVELOPING THURS NIGHT ACROSS SRN MO/NRN AR THEN MOVING ENEWD. ANOTHER SIMILAR SYSTEM IS SUGGESTED ON SAT. THESE SYSTEMS APPEAR TO BE THE RESULT OF CONVECTIVE FEEDBACK...WHICH IS POSSIBLE. HOWEVER...SINCE NUMEROUS MDLS HAVE A SIMILAR FEATURE...INCLUDING THE ECMWF/GEM WHICH DO NOT INITIATE FROM THE GFS...THIS SOLN SEEMS PLAUSIBLE. THAT SAID...THERE IS STILL SOME UNCERTAINTY REGARDING LOCATION OF THESE SYSTEMS. FOR THE EXTD...PERSISTENCE FCST MENTIONED ABOVE CONTINUES THRU TUES. AGAIN...MDLS DO NOT INDICATE MUCH OF A CHANGE IN H85 TEMPS OF HEIGHT CHANGES THRU MUCH OF THE EXTD. BIG QUESTIONS ARISE FOR FCST ON WED AS MDLS DEPICT LARGE TROF WITH STRONG LEE CYCLOGENESIS ON TUES. THE ECMWF HAS COME INTO AGREEMENT WITH THE OTHER LONG RANGE MDLS CUTTING OFF THIS LOW AS IT APPROACHES THE REGION...ALBEIT LATER. IF THIS SOLN VERIFIES...THE CWA WILL HAVE ENHANCED CHANCES OF TSRA LATE TUES NIGHT INTO/THRU WED. STILL BELIEVE TEMPS WILL REMAIN ABOVE AVG...BUT WILL START WITH COOLER TEMPS COMPARED TO THE DAYS LEADING UP TO WED. TILLY && .AVIATION... ISSUED AT 1239 PM CDT WED MAR 14 2012 STILL EXPECT SCATTERED THUNDERSTORMS TO DEVELOP ACROSS SOUTHEAST MISSOURI AND SPREAD NORTHEAST WITH TIME. THINK THEY WILL STAY PRIMARILY SOUTH AND EAST OF THE ST. LOUIS METRO TAFS THIS AFTERNOON...THOUGH THERE IS ENOUGH OF A RISK TO KEEP THE MENTION OF CB IN THE TAF AT THESE AIRPORTS. OTHERWISE...EXPECT STORMS TO MOVE OUT OF THE REGION THIS EVENING...THOUGH SOME OF THE MODELS ARE SHOWING AN INCREASE IN CHANCE OVER SOUTHERN MO AND IL LATE TONIGHT. HAVE INTRODUCED A VCSH WITH A HIGH MVFR CIGS TO ACCOUNT FOR THIS. OTHERWISE...CIGS OVER NORTHERN AND WESTERN MO SHOULD SLOWLY INCREASE THROUGH THE AFTERNOON INTO THE LOW VFR RANGE...BUT THEN SHOULD FALL BACK INTO THE MVFR RANGE TONIGHT. SPECIFICS FOR KSTL...AS MENTIONED ABOVE...THINK THAT CHANCES FOR TSRA AT KSTL IS ONLY 20-30 PERCENT THIS AFTERNOON...AND HAVE KEPT THE CB ON THE CLOUD GROUP AT 20Z TO ACCOUNT FOR THIS. EXPECT ANY STORMS TO MOVE WELL EAST OF THE TERMINAL BY 00Z. EXPECT EITHER LOW VFR OR HIGH MVFR CIGS TONIGHT....THOUGH DO NOT HAVE HIGH CONFIDENCE ON EXACTLY HOW LOW THE CIG WILL BE TONIGHT. EXPECT ADDITIONAL SHRA TO DEVELOP OVER SRN MO AND IL TONIGHT...AND HAVE INTRODUCED A VCSH AT 11Z TO COVER THE POTENTIAL FOR -SHRA IN THE MORNING. BRITT && .CLIMATE... HERE ARE THE RECORD HIGH MAXIMUM AND HIGH MINIMUM TEMPERATURES FOR KSTL AND KCOU FOR WEDNESDAY 03/13 AND THURSDAY 03/15. KSTL DAY DATE HI MAX YEAR HI MIN YEAR WED 03/14 82F 1971 62F 1990 THU 03/15 80F 1945 60F 1919 KCOU DAY DATE HI MAX YEAR HI MIN YEAR WED 03/14 82F 1971 54F 1990 THU 03/15 79F 1914 62F 1919 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 331 PM CDT WED MAR 14 2012 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-151200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 331 PM CDT WED MAR 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS PORTIONS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WIND GUSTS OF 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY AND AGAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE POSSIBLE TONIGHT. TILLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 626 PM CDT WED MAR 14 2012 ILZ059-060-150015- MACOUPIN IL-MONTGOMERY IL- 626 PM CDT WED MAR 14 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONTGOMERY AND SOUTHEASTERN MACOUPIN COUNTIES UNTIL 715 PM CDT... AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR STAUNTON...MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... STAUNTON... GILLESPIE... BENLD... MOUNT OLIVE... WHITE CITY... HORNSBY... WALSHVILLE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. KANOFSKY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
641 PM CDT WED MAR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL BENLD 39.09N 89.80W
03/14/2012 E0.25 INCH MACOUPIN IL TRAINED SPOTTER
&&
TESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
643 PM CDT WED MAR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL MOUNT OLIVE 39.07N 89.73W
03/14/2012 E0.50 INCH MACOUPIN IL TRAINED SPOTTER
&&
TESThe St Louis radar (KLSX), 88 km away, was scanning. The volume nearest the first event began at 23:47 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369842, 369845, 369846.